Hail, Sioux
- When
- August 12, 5:40 PM MST
- Where
- Sioux County, 17 mi NNE of Harrison
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.907, -103.742
A severe thunderstorm moved across far northern Sioux county and produced some nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved across far northern Sioux county and produced some nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 1:43 PM MST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 243 PM MDT SUN AUG 12 2007 .SHORT TERM...TONIGHT THROUGH TUESDAY... ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER CARBON AND ALBANY COUNTIES THIS AFTERNOON AND THIS ACTIVITY IS EXPECTED TO CONTINUE AS A WEAK SHORT-WAVE DISTURBANCE MOVES OVERHEAD IN THE WEST-SOUTHWEST FLOW ALOFT. THE SURFACE BOUNDARY IS ALONG A LINE FROM NEAR DOUGLAS TO PINE BLUFFS WITH DEW POINTS GENERALLY IN THE MID 30S TO 40S WEST OF THE BOUNDARY AND IN THE 6OS TO THE EAST OVER THE NEBRASKA PANHANDLE. CAPE VALUES HAVE INCREASED TO WELL ABOVE 2000 J/KG IN THE PANHANDLE AND GOSHEN COUNTY OF WYOMING...BUT THE CIN REMAINS GREATER THAN 100 J/KG IN THESE AREAS. WILL KEEP THE SLIGHT CHANCE FOR THUNDERSTORMS OVER THE PANHANDLE WITH THIS PACKAGE FOR THIS EVENING...THINKING THAT EXISTING SHOWERS OVER THE HIGHER TERRAIN WILL POSSIBLY ADVECT ONTO THE HIGH PLAINS AND HELP TO WEAKEN THE CAP. THE CAP MAY ALSO BE WEAKENED LOCALLY BY OUTFLOW FROM ONE OF THE STORMS TO THE WEST...WHICH COULD BE ENOUGH TO BREAK THE CAP LOCALLY. TONIGHT...THE SURFACE LOW MOVING EAST ACROSS MONTANA WILL REACH THE WESTERN DAKOTAS BY EARLY MONDAY. THE SURFACE TROUGH WITH THE SIGNIFICANT MOISTURE GRADIENT ALONG IT IS ACTUALLY THE SOUTHERN END OF THIS FEATURE...AND A WEAK COLD FRONT WILL BE PRESENT ACROSS NORTHERN WYOMING BY EARLY MONDAY MORNING. TEMPERATURES TONIGHT WILL BE A WARMER THAN NORMAL WITH THE THERMAL RIDGE OVERHEAD... AHEAD OF THE APPROACHING WEAK COLD FRONT. OVERNIGHT LOWS WILL MAINLY BE IN THE LOWER TO MID 60S...OR ABOUT 5 TO 10 DEGREES ABOVE AVERAGE FOR MID-AUGUST. MONDAY...DOWNSLOPE...SOUTHWEST FLOW WILL BE PRESENT AHEAD OF THE COLD FRONT DURING THE DAY. THIS WILL RESULT IN VERY HOT TEMPERATURES...WITH AFTERNOON HIGHS 10 TO 15 DEGREES ABOVE NORMAL. BOTH THE GFS AND WRF MOS FORECASTS ARE INDICATING RECORDS BEING BROKEN OVER MUCH OF THE AREA. BASED ON MODEL PERFORMANCE THE PAST FEW DAYS HAVE KEPT HIGHS SLIGHTLY BELOW THE GUIDANCE...BUT STILL APPROACHING AND POSSIBLY EXCEEDING RECORD HIGH VALUES IN SEVERAL AREAS. WILL ADD MENTION OF RECORD HIGHS POSSIBLE TO THE ZONE FORECAST WITH THIS PACKAGE. MONSOONAL MOISTURE WILL INCREASE OVER THE HIGHER TERRAIN AGAIN...AND LINGERING PORTION OF THETA-E RIDGE WILL BE PRESENT AHEAD OF THE COLD FRONT. THIS WILL RESULT IN AT LEAST A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA AGAIN. MONDAY NIGHT AND TUESDAY...FOLLOWING THE PASSAGE OF THE FRONTAL BOUNDARY RETURN FLOW OF MOISTURE WILL AGAIN SET UP WITH A SURFACE TROUGH UP AGAINST THE HIGHER TERRAIN OF SOUTHEAST WYOMING. CONTINUING SOUTHWEST OR WESTERLY FLOW ALOFT WILL CONTINUE TO BRING WEAK DISTURBANCES OVER THE AREA AND WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS ESPECIALLY FOR TUESDAY AFTERNOON AND INTO THE EVENING HOURS. SLIGHTLY COOLER TEMPERATURES WILL BE PRESENT TUESDAY ACROSS THE NEBRASKA PANHANDLE WITH VALUES CLOSER TO 10 DEGREES ABOVE NORMAL. ALONG AND JUST WEST OF THE FRONTAL BOUNDARY...AREAS OF WYOMING ALONG THE FRONT RANGE AND IN THE HIGHER TERRAIN WILL STILL BE NEAR RECORD VALUES. CARPENTER .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY AUGUST 19. TUESDAY NIGHT...SHORTWAVE TROUGH AND CONVERGENCE AXIS MOVE ACROSS THE FORECAST AREA AND HAVE FORECAST THUNDERSTORM COVERAGE AS NECESSARY. WEDNESDAY/THURSDAY...AFTERNOON/EVENING THUNDERSTORMS WILL BE FOCUSED MAINLY ALONG SURFACE TROUGH ACROSS OUR EASTERN ZONES. FRIDAY...THUNDERSTORMS MOST COMMON ALONG/NEAR THE LARAMIE RANGE IN UPSLOPE REGIME AND MECHANICAL LIFT. SATURDAY/SUNDAY...FEW IF ANY CHANGES TO PREVIOUS GRIDS. TYPICAL ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS ANTICIPATED BASED ON PROGGED PATTERN AND TIME OF YEAR CONSIDERATIONS. RUBIN && .AVIATION... SCATTERED THUNDERSTORMS WILL BE OVER THE FORECAST AREA LATE THIS AFTERNOON THROUGH LATE THIS EVENING. WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE IN AND NEAR THUNDERSTORMS. OTHERWISE...VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE PERIOD. && .FIRE WEATHER... SCATTERED THUNDERSTORMS WILL BE PRESENT ACROSS THE DISTRICT THROUGH LATE THIS EVENING AS A SURFACE TROUGH MOVES EAST ACROSS THE AREA BENEATH WEAK UPPER LEVEL DISTURBANCES. A WIND SHIFT ASSOCIATED WITH A COLD FRONT WILL MOVE SOUTH ACROSS THE DISTRICT LATE IN THE DAY MONDAY...WITH VERY LOW HUMIDITIES AND NEAR RECORD HIGH TEMPERATURES EXPECTED AHEAD OF THE FRONTAL PASSAGE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE WEATHER...CARPENTER LONG TERM....RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1024 AM MDT SUN AUG 12 2007 WYZ059-061>066-131630- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- 1024 AM MDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON WITH SOME OF THESE MOVING OFF THE MOUNTAINS INTO AN ATMOSPHERE MORE LIKELY TO SUSTAIN CONVECTION. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS TO AROUND 40 MPH...DUE TO THE DRY LOW LEVELS OF THE ATMOSPHERE LIKELY EVAPORATING MUCH OF THE PRECIPITATION BEFORE IT CAN REACH THE GROUND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ONLY A FEW LATE DAY THUNDERSTORMS WILL OCCUR ON MONDAY...MAINLY NEAR THE MOUNTAINS. THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS NEAR THUNDERSTORMS AND ANY OTHER SIGNIFICANT WEATHER INFORMATION. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ060-067>070-131630- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1024 AM MDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SURFACE TROUGH OVER EXTREME SOUTHEAST WYOMING EARLY THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE SMALL HAIL AND BRIEF HEAVY RAINFALL. WIND GUSTS TO AROUND 40 MPH WILL ALSO BE POSSIBLE WITH THIS THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ONLY A FEW LATE DAY THUNDERSTORMS WILL OCCUR ON MONDAY...MAINLY NEAR THE MOUNTAINS. THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR PERIODS OF HEAVY RAINFALL ALONG WITH STRONG WINDS NEAR THUNDERSTORMS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE CARPENTER
The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39434.